Statistics from Altmetric.com
Editor,—Orbital haemorrhage occurs most commonly following trauma, retrobulbar injection, or orbital surgery. Spontaneous orbital haemorrhage is a rare condition usually associated with vascular anomalies, lymphangiomas, or systemic haematological disorders.1-3 Rarely, it has been reported in pregnant females being treated with subcutaneous heparin.4 In this case report, we describe a woman who developed a spontaneous orbital haemorrhage in the perioperative period following cardiac angioplasty.
A 48 year old woman awoke with blurred vision and diplopia in her left eye 1 day after percutaneous coronary angioplasty for coronary stenosis. Before angioplasty she received ReoPRo (abciximab), a glycoprotein GP IIib/IIIa antagonist. There was no ocular history of note but she was known to have had treatment for hypertension and hypercholestolaemia.
Her medication before angioplasty included subcutaneous heparin, aspirin, and clopidrogel—a P2 receptor antagonist.
On examination, her best corrected visual acuity was 6/9 left 6/6 right. There was no evidence of a relative afferent pupillary defect. There was no desaturation on field examination with a red target in either eye. The left eye was proptosed by 4 mm (Fig 1). There was evidence of limitation in elevation and dextroversion giving vertical and horizontal diplopia in those positions of gaze. Anterior segment was entirely normal but for slight chemosis (Fig 1) and the posterior segment examination including funduscopy did not reveal any abnormality. An MRI scan of the orbit (Fig 2) revealed an intraorbital extraconal acute haemorrhage measuring 1.7 cm and lying superior and lateral to the superior rectus muscle and displacing it. There was no evidence of optic nerve compression. She had a normal platelet count and clotting screen. She was managed conservatively and made a complete recovery with 6/6 vision in each eye at 4 months after haemorrhage.
This case represents a rare case of spontaneous orbital haemorrhage. Most cases of reported spontaneous orbital haemorrhage appear to have a cause to which the haemorrhage could be referred to like venous anomalies of the orbit such as lymphangiomas, haemangiomas or carotid cavernous fistulas.12 Other predisposing factors include blood dyscrasias such as Von Willebrand's disease or haemophilia.3 Heparin has been implicated in two cases of pregnant women treated with subcutaneous heparin and hypertension, and Valsalva manoeuvres have also been implicated as possible causes.4 In this particular case, it is not clear what the predisposing factor may be. This woman was receiving ReoPRo (abciximab) a recent glycoprotein GP IIib/IIIa antagonist, which has marked antithrombolytic effects.5 Further, as well as aspirin and subcutaneous heparin, she was also receiving clopidrogel—a P2 receptor antagonist, which inhibits platelet aggregation.6 We might speculate that one of these newer agents or combinations of these agents may have been responsible. Against this evidence, however, was the finding of a normal platelet count and clotting screen. In this particular case, the patient made a complete recovery probably as a result of venous bleed. However, many cases of spontaneous orbital haemorrhage reported have required surgical intervention with variable prognoses.78 Ophthalmologists need to be vigilant and carefully monitor these rare cases.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.